Texas, 2003

Hail and Damaging Wind in Texas, May 14 to 15, 2003

May 14 to 15, 2003 · NWS FWD · 6 events in 5 counties and zones

5 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 14, 8:50 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, May 14, 8:50 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION...PUBLIC UPDATE
NATIONAL WEATHER SERVICE FORT WORTH TX
950 PM CDT WED MAY 14 2003

.PUBLIC DISCUSSION 930 PM...
ONCE AGAIN...WE WILL HOLD WITH THE CURRENT FORECAST.

NORTH TEXAS POSITIONING NEAR THE SUMMIT OF THE SUBTROPICAL
RIDGE...WITH STRONG ANTICYCLONIC WESTERLIES COMING ACROSS THE
RIDGE...CONTINUOUS TO BE A DIFFICULT FORECAST PROBLEM.  THERE IS
STRONG CAPPING WITHIN THE NORTHERN SECTOR OF THE RIDGE...WITH THE
ZONE IMMEDIATELY NORTH OF THE CAPPING MOST SUSCEPTIBLE TO
THUNDERSTORMS.  FOR THE MOST PART...THE NORTH TEXAS AREA THAT HAS
RECEIVED RAINFALL HAS BEEN NORTH OF INTERSTATE 20 AND EAST OF
INTERSTATE 35...ESPECIALLY ALONG THE RED RIVER.

AN OUTFLOW BOUNDARY FROM EARLIER CONVECTION WAS NEAR A CANTON...
CLEBURNE...MINERAL WELLS LINE AT MID-EVENING...WITH A SURFACE LOW
WEST OF WACO.  WINDS AHEAD OF THE BOUNDARY WERE NORTHEASTERLY WEST
OF THE LOW...AND SOUTHEASTERLY FURTHER EAST.  ONE WOULD THINK THAT
SIMILAR TO PREVIOUS NIGHTS...A NOCTURNAL MS COULD DEVELOP NORTH OF
THE OUTFLOW BOUNDARY...AND ROLL DOWN THE RED RIVER...OR ACROSS
SOUTHERN OKLAHOMA. THERE ARE A FEW THUNDERSTORMS IN THE PANHANDLE
...WITH THETA E ADVECTION (MAINLY BENEFITING FROM HIGH DEW POINT
AIR) FLOWING INTO THE STORMS.  HOWEVER..THERE APPEARS TO BE LITTLE
OR NO SHORT WAVE TROUGH ACTION IN THE SAME AREA...WHICH MAY WORK
AGAINST MCS DEVELOPMENT.

WARM ADVECTION VIA THE THE LOW LEVEL JET MAY HELP THE PANHANDLE
STORMS TO ORGANIZE...BUT THE 850 MB WINDS AT JAYTON ARE
NORTHEASTERLY AT 0200 UTC.  SHOULD THESE WINDS COME INTO THE
SOUTHEAST TONIGHT...THIS COULD HAPPEN.  THE MODELS...HOWEVER...
GENERALLY DONT INCREASE THE STRONGER SOUTHEAST 850 MB FLOW UNTIL AFTER DAY
BREAK THURSDAY.

BY THE WAY...IF IT DOESNT RAIN AGAIN THIS MONTH...THIS WILL BE THE
THIRD DRIEST APRIL/MAY COMBO SINCE RECORD KEEPING BEGAN IN 1898.
THE DRIEST ON RECORD IS 1937 WITH 1.58 INCHES, THE SECOND DRIEST IS
1903 WITH 1.84. WE HAVE HAD ONLY 1.99 SO FAR THIS YEAR.

IN 1957...THE WETTEST APRIL/MAY RAINFALL OCCURRED...WITH 24.83
INCHES

...AVIATION DISCUSSION...
LOW PRESSURE SW OF JUNCTION CONTINUES TO DROP SOUTH...BRINGING WINDS
AROUND TO E/NE IN THE METROPLEX. THIS IS LIKELY STIRRING -SHRA WITH
MSTR CONVERGENCE ALONG THE BOUNDARY. HOWEVER...ANOTHER FEATURE ON
RADAR SEEMS TO BE KILLING THE -SHRA FM THE NORTH AT THE SAME TIME.
HOWEVER...WILL STILL ADD VCSH FOR A FEW HOURS THIS EVENING AS THE
CONVERGENCE BOUNDARY HANGS AROUND THE METROPLEX FOR A BIT. AS FAR AS
MVFR CLDS ARND MRNG...LOOKS GOOD AT THIS TIME WITH NO REAL LOW LEVEL
JET TO GET CLDS IN HERE EARLY. 30/SS

FCSTID = 26
FWD...NONE.
Hazardous weather outlook, May 14, 9:24 PM CST, 1 hour 24 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1024 PM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NEAR THE RED RIVER
WELL AFTER MIDNIGHT. THIS INCLUDES AREAS ALONG AND NORTH OF A
NOCONA...DENTON...SULPHUR SPRINGS LINE. LARGE HAIL WILL BE THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...
THE SLIGHT RISK FOR SEVERE THUNDERSTORMS MAY LINGER INTO THURSDAY
MORNING ACROSS THE FAR EASTERN RED RIVER COUNTIES. LARGE HAIL WILL
BE THE MAIN THREAT.

AN UPPER LOW OVER SOUTHERN CALIFORNIA WILL MOVE INTO THE SOUTHERN
PLAINS FRIDAY. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
TEXAS PANHANDLE THURSDAY AFTERNOON...BEFORE EVOLVING INTO A LARGE
CONVECTIVE COMPLEX THURSDAY NIGHT. THIS COMPLEX MAY MOVE INTO NORTH
TEXAS LATE THURSDAY NIGHT...WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE. THERE IS A CHANCE FOR THUNDERSTORMS AGAIN FRIDAY
AFTERNOON...AS A DRYLINE MOVES INTO NORTH TEXAS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

30/SS

In the hours before

Special weather statement, May 14, 5:50 PM CST, 4 hours 58 minutes before
TXZ095-106-107-142345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
650 PM CDT WED MAY 14 2003

TORNADO WATCH #371 THAT WAS IN EFFECT FOR...LAMAR...DELTA AND HOPKINS
COUNTIES... HAS BEEN CANCELLED.

The radar

The Dallas/Ft Worth radar (KFWS), 31 km away, was scanning. The volume nearest the first event began at 04:47 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hood

When
May 14, 10:48 PM CST
Where
Hood County, Cresson
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.533, -97.633

Hail, Ellis

When
May 14, 11:05 PM CST
Where
Ellis County, Midlothian
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.483, -96.983

Hail, Johnson

When
May 14, 11:25 PM CST to 11:27 PM CST
Where
Johnson County, Cleburne
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.350, -97.400

Golfball to baseball size hail occurred.

Thunderstorm Wind, Navarro

When
May 15, 1:15 AM CST
Where
Navarro County, Navarro Mills Lake
Measured
52 kt (60 mph) estimated sustained
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
31.950, -96.750

Roof was blown off a water suply building.

Hail, Navarro

When
May 15, 1:20 AM CST
Where
Navarro County, 1 mi SE of Navarro Mills Lake
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.933, -96.733

Hail, Freestone

When
May 15, 1:44 AM CST
Where
Freestone County, Streetman
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.867, -96.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355787, 5355786, 5355785, 5355783, 5355784, 5355782.